Customize your JAMA Network experience by selecting one or more topics from the list below.
Latanoprost is a prostaglandin analog that is being used to reduce intraocular pressure in patients with glaucoma. The convenience of its once-a-day dosing, relative safety, and apparent efficacy have resulted in wide acceptance of latanoprost as a valuable adjunct in the treatment of glaucoma.1
Common adverse effects of latanoprost use include conjunctival hyperemia, topical irritation, and changes in iris pigmentation.2 We report a case in which cystoid macular edema (CME) occurred after the initiation of topical latanoprost. The CME resolved after discontinuation of the drug, without additional intervention.
Report of a Case
An 81-year-old white woman had decreased vision in the left eye 3 weeks after being prescribed latanoprost for chronic open-angle glaucoma. Her ocular history, in addition to glaucoma, was remarkable for pseudophakic bullous keratopathy after cataract extraction of the left eye in 1993 with placement of an anterior chamber intraocular lens because of intraoperative capsular rupture. She underwent penetrating keratoplasty and intraocular lens exchange with transscleral suturing in of a posterior chamber intraocular lens in 1994.
The patient's visual acuity stabilized at 20/30 OS, but the intraocular pressure remained in the range of the mid-20s mm Hg (despite treatment with 0.5% timolol twice daily). Latanoprost treatment was started, once daily in the left eye.
The patient was seen 3 weeks later complaining of decreased vision in the left eye. Examination revealed best-corrected visual acuity of 20/60 OS. Intraocular pressure was 13 mm Hg. Anterior segment examination of the left eye showed a clear and compact graft, a deep and quiet anterior chamber, and a well-centered posterior chamber intraocular lens. Biomicroscopic fundus examination of the left eye revealed prominent cystoid spaces in the macula. Fluorescein angiography revealed numerous perifoveolar punctate hyperfluorescent lesions in the left macula in the early phases (Figure 1). These lesions became increasingly more prominent in the mid phase of the angiogram, and showed leakage in a petalloid pattern in the late phase (Figure 2). In addition, there was mild staining of the optic disc. The diagnosis of CME was made. Because of the sudden occurrence of the CME with the initiation of latanoprost therapy, the medication was stopped and no additional treatment was initiated.
Presentation. Early phase of fluorescein angiogram showing punctate areas of hyperfluorescence in superior and temporal macula. Hyperfluorescence of the temporal aspect of the optic nerve is also present.
Presentation. Late phase of fluorescein angiogram from Figure 1 showing cystoid macular edema and staining of the optic nerve.
The patient noted improvement in vision within days of stopping latanoprost treatment. Three weeks after discontinuing latanoprost treatment, her visual acuity had improved to 20/40 OS and the CME was less prominent. Seven weeks later, her vision had recovered to her pre-CME level of 20/30 OS. The fundus appeared normal. Fluorescein angiography revealed mild leakage in the left macula (Figure 3 and Figure 4).
Ten-week follow-up. Early phase of fluorescein angiogram revealing a small amount of hyperfluorescence in nasal macula.
Ten-week follow-up. Late phase of fluorescein angiogram from Figure 3 shows leakage in nasal macula, markedly decreased from initial angiogram. In addition, the optic nerve no longer stains.
Latanoprost is a prostaglandin analog developed to reduce intraocular pressure in patients with glaucoma. The ocular adverse effects of latanoprost have been relatively mild, and have largely consisted of topical irritation, conjunctival hyperemia, and changes in iris pigmentation.
Investigators have speculated that prostaglandins can cause retinal vasodilation and vascular leakage, resulting in CME.3 While some prostaglandins are known mediators of ocular inflammation and can disrupt the blood-retinal barrier, other prostaglandins are effective in reducing intraocular pressure and may decrease rather than potentiate ocular inflammation. Animal and human studies have suggested that latanoprost falls into the latter category of prostaglandins.3,4 However, the occurrence of CME within days of initiation of topical treatment with latanoprost, and the subsequent resolution of CME on discontinuation of treatment without additional intervention, is of concern. Warwar et al5 described 2 patients with CME who were receiving latanoprost therapy. Both, however, were treated with topical nonsteroidal anti-inflammatory drugs after diagnosis. Our patient did not receive treatment other than discontinuation of latanoprost, resulting in full recovery of vision. Patients receiving latanoprost who complain of decreased vision should be evaluated for this potential adverse effect. Aphakic and pseudophakic patients with complex prior surgical histories may be at increased risk.
Reprints: Patrick J. Butler, Prairie Eye Center, 2020 W Iles Ave, Springfield, IL 62704.
Heier JS, Steinert RF, Frederick AR. Cystoid Macular Edema Associated With Latanoprost Use. Arch Ophthalmol. 1998;116(5):680–682. doi:
Create a personal account or sign in to: